Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 403, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Sep 3, 2018, 12:28 PM MDT for Cheyenne County, Colorado. It was in force for 7 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 3, 2018, 12:28 PM MDT (18:28 UTC)
- Expired
- Sep 3, 2018, 12:35 PM MDT
- In force
- 7 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Cheyenne County, CO
The radar
The Goodland radar (KGLD), 105 km from the middle of the area, began a volume at 18:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 6.5 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2088 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
547 WUUS53 KGLD 031828 SVRGLD COC017-031900- /O.NEW.KGLD.SV.W.0403.180903T1828Z-180903T1900Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Goodland KS 1228 PM MDT MON SEP 3 2018 The National Weather Service in Goodland has issued a * Severe Thunderstorm Warning for... Central Cheyenne County in east central Colorado... * Until 100 PM MDT. * At 1228 PM MDT, a severe thunderstorm was located 8 miles north of Kit Carson, or 21 miles west of Cheyenne Wells, moving northeast at 20 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * This severe thunderstorm will remain over mainly rural areas of central Cheyenne County in east central Colorado. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3876 10273 3889 10289 3902 10274 3887 10254 TIME...MOT...LOC 1828Z 225DEG 16KT 3888 10275 HAIL...0.88IN WIND...60MPH $$ JN
1 follow-up statement
322
WWUS53 KGLD 031835
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
1235 PM MDT MON SEP 3 2018
COC017-031845-
/O.CAN.KGLD.SV.W.0403.000000T0000Z-180903T1900Z/
Cheyenne CO-
1235 PM MDT MON SEP 3 2018
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CHEYENNE COUNTY IN
EAST CENTRAL COLORADO IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 3876 10273 3889 10289 3902 10274 3887 10254
TIME...MOT...LOC 1833Z 225DEG 16KT 3890 10272
$$
JNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 12:24 PM MDT, 4 minutes earlier.
Area forecast discussion, Sep 3, 12:24 PM MDT, 4 minutes before
Area Forecast Discussion National Weather Service Goodland KS 1224 PM MDT Mon Sep 3 2018 .UPDATE... Issued at 627 AM MDT Mon Sep 3 2018 Latest observations and model data indicate dense fog over East Central Colorado. This has shifted further west from what was advertised earlier. The fog looks to be developing where there is a slight surface wind convergence. Visibility will begin to improve after 8 AM MT. && .SHORT TERM...(Today and tonight) Issued at 331 AM MDT Mon Sep 3 2018 Latest upper air analysis continues to show a rather ambiguous weather pattern over the Plains in the southwest flow. At 500mb a closed low was over the Four Corners Region. Downstream of the closed low were multiple smaller scale short wave troughs. At the surface a trough/weak front was located southeast of the forecast area. Moisture advection had led to fog development across some of the forecast area as well as low stratus. Early this morning fog will continue over the forecast area. The densest fog will occur over the southern part of the forecast area where there will be a weak convergence in the surface wind field. The fog will end by mid morning. Today the surface trough/weak front will slowly move north, eventually ending up near the KS/CO border in the afternoon. As the afternoon progresses convergence and frontogenesis will both increase along this boundary. Meanwhile an upper level short wave trough will move over the surface boundary, further aiding to the lift. Storms should begin to form along this boundary by the early afternoon, with coverage increasing through the afternoon and into the evening. Confidence as to where this boundary will stall is moderate. Latest data has the boundary much further to the northwest than what was seen last night. Meanwhile to the east of this boundary storm coverage will increase as isentropic lift overspreads the forecast area. Anticipate scattered storm coverage at best east of the surface boundary. Tonight storm activity will reach a peak in the evening then gradually decline as lift and frontogenesis weaken as the upper level short wave trough moves northeast. As the short wave trough moves northeast isentropic lift over the rest of the forecast area will fade as well. Near term models indicate storm activity to the southeast of the forecast area may move over the southeast and eastern periphery around midnight, as has been the case the last two nights, so have rainfall chances increasing over the east during that time. Threats: Despite the deep layer shear and CAPE suitable for severe thunderstorm development, the 700-500mb lapse rates are moist adiabatic. Therefore do not foresee any severe thunderstorms forming. The primary threat today will be heavy rainfall along the surface boundary. Mean storm motion is parallel to the boundary, around 25 MPH. As such there will be a threat for flash flooding. Confidence of this threat is not quite high enough to warrant a watch at this time. .LONG TERM...(Tuesday night through Monday) Issued at 1224 PM MDT Mon Sep 3 2018 Locally strong southwesterly upper-level winds over the Central High Plains will be present Tuesday evening as a shortwave trough progresses eastward through the area. An associated surface cold front passing over the Tri-State region will bring widespread chances for rain Tuesday and Wednesday. The Weather Prediction Center currently has a slight risk (10-20% chance) of exceeding flash flood guidance for this time frame for NW Kansas and SW Nebraska. In addition to the several days of moderate rain over Labor Day weekend, more rain up to an inch or two is possible for the area. After the front passes early Wednesday, widespread rain is still expected, but it will generally be light rain and showers with a slight chance for thunderstorms. The chance for showers will continue through at least Thursday. The passing cold front will bring northerly surface winds behind it, which should usher in cooler temperatures Wednesday and Thursday with highs in the low 70s. A developing longwave upper-level trough over the central Rockies Thursday will keep precipitation chances in the forecast through Friday. After several days of overcast skies and the potential for rain, things finally begin to clear up on Friday which will allow temperatures to warm up into the mid 70s. However, some places will still see a chance for scattered showers and thunderstorms Friday afternoon and evening. High temperatures will continue to climb into the low 80s Saturday as things are a bit drier in the Tri-State area. A shift to northwest flow aloft after the longwave trough axis passes Sunday will bring the possibility of shortwave troughs developing and bringing with them showers and thunderstorms. A slight chance of showers and thunderstorms is expected Sunday afternoon and evening, as well as Monday afternoon and evening. High temperatures are expected to remain in the low 80s Sunday and Monday. Low temperatures throughout this forecast period will be in the upper 50s. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1150 AM MDT Mon Sep 3 2018 Ceilings will gradually lift with VFR expected at both KGLD and KMCK by mid afternoon. Scattered thunderstorms will lift north across the area and begin to impact the terminals by late afternoon and/or early evening. Might see some brief gusty winds with stronger storms. Tonight, scattered showers/storms early will give way to lowering ceilings and areas of fog for the overnight hours and into Tuesday morning. IFR conditions will be possible at both terminals a few hours either side of sunrise. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...JTL SHORT TERM...JTL LONG TERM...PATTON AVIATION...024
Hazardous weather outlook, Sep 3, 6:14 AM MDT, 6 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 614 AM MDT Mon Sep 3 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041215- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 614 AM MDT Mon Sep 3 2018 /714 AM CDT Mon Sep 3 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... Dense fog will impact locations west of a Wray to Burlington and Cheyenne Wells line through 9 A.M. MDT. Repeated heavy rainfall and possibly flash flooding may occur north of a Flagler to Goodland line this afternoon. The potential for flash flooding will expand east to a Flagler to Hoxie line this evening. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... The threat for flash flooding will return Tuesday evening east of the Colorado border. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. JTL
In the hours before
Special weather statement, Sep 3, 11:32 AM MDT, 56 minutes before
Special Weather Statement
National Weather Service Goodland KS
1132 AM MDT MON SEP 3 2018
COZ092-031815-
Cheyenne County CO-
1132 AM MDT MON SEP 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 1215 PM MDT...
At 1132 AM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Haswell, or 34 miles northwest of Lamar, moving north
at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Kit Carson, Wild Horse and Aroya.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3869 10317 3869 10316 3886 10316 3876 10256
3861 10255 3861 10317
TIME...MOT...LOC 1732Z 201DEG 14KT 3846 10302
JNSpecial weather statement, Sep 3, 12:13 PM MDT, 15 minutes before
Special Weather Statement
National Weather Service Goodland KS
1213 PM MDT MON SEP 3 2018
COZ092-031845-
Cheyenne County CO-
1213 PM MDT MON SEP 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHEYENNE COUNTY IN EAST
CENTRAL COLORADO UNTIL 1245 PM MDT...
At 1213 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Kit Carson, or 28 miles west of Cheyenne Wells, moving
northeast at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Kit Carson, Wild Horse and Aroya.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3898 10310 3900 10279 3882 10263 3861 10267
3861 10283 3873 10316
TIME...MOT...LOC 1813Z 207DEG 24KT 3879 10289
JNThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 6:13 AM MDT | Dense Fog Advisory | GLD | Cheyenne, Kit Carson, Yuma | 3 hr |
| Sep 3, 11:32 AM MDT | Special Weather Statement | GLD | Cheyenne | 43 min |
| Sep 3, 11:55 AM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 35 min |
| Sep 3, 12:13 PM MDT | Special Weather Statement | GLD | Cheyenne | 32 min |
| Sep 3, 12:37 PM MDT | Special Weather Statement | GLD | Cheyenne | 38 min |
| Sep 3, 12:54 PM MDT | Special Weather Statement | GLD | Kit Carson | 36 min |
| Sep 3, 1:27 PM MDT | Special Weather Statement | GLD | Kit Carson | 33 min |
| Sep 3, 1:47 PM MDT | Special Weather Statement | GLD | Kit Carson | 43 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.